Diabetes Home > Diabetes and Exercise
Physical activity can cause hypoglycemia (low blood glucose) in people who take insulin or certain diabetes pills, including sulfonylureas and meglitinides. Ask your healthcare team whether your diabetes medication can cause hypoglycemia; some types do not.
Hypoglycemia can strike while you exercise, right afterward, or even up to a day later. It can make you feel:
You may sweat a lot or get a headache. If your blood glucose drops too low, you could pass out or have a seizure. However, you should still be physically active.
There are things you can to help you be prepared for hypoglycemia before exercise, during exercise, and after exercise.
Things you can do before exercising that can help you be prepared for hypoglycemia include:
- Be careful about exercising if you have skipped a recent meal. Check your blood glucose. If it's below 100, have a small snack.
- If you take insulin, ask your healthcare team whether you should change your dosage before you exercise.
While you're exercising:
- Wear your medical identification or other ID.
- Always carry food or glucose tablets so that you'll be ready to treat hypoglycemia.
- Check your blood glucose at regular intervals if you'll be exercising for more than an hour. You may need snacks before you finish.
After you've finished exercising, check to see how exercise has affected your blood glucose level. If your blood glucose is 70 or lower, have one of the following right away:
- 2 or 3 glucose tablets
- 1/2 cup (4 ounces) of any fruit juice
- 1/2 cup (4 ounces) of a regular (not diet) soft drink
- 1 cup (8 ounces) of milk
- 5 or 6 pieces of hard candy
- 1 or 2 teaspoons of sugar or honey.
After 15 minutes, check your blood glucose again. If it's still too low, have another serving. Repeat until your blood glucose is 70 or higher. If it will be an hour or more before your next meal, have a snack as well.